High Wind, Madison
- When
- January 18, 9:30 AM CST to 12:30 PM CST
- Where
- Madison forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A fast moving but potent storm system moved south from the eastern Dakota into Iowa during the day on the 18th. A cold front moved rapidly south across eastern Nebraska and western Iowa in the early morning.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A fast moving but potent storm system moved south from the eastern Dakota into Iowa during the day on the 18th. A cold front moved rapidly south across eastern Nebraska and western Iowa in the early morning. Behind the cold front, winds increased from the northwest across the area during the morning as high pressure built into the area. Northwest sustained winds of 20 to 35 mph with gusts to 50 mph were common, but isolated locations recorded higher winds greater than 58 mph with some light damage reported. The winds decreased by late afternoon as the storm system pushed off to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 18, 5:17 AM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 AM CST SAT JAN 18 2014
.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.
DETERIORATING CONDITIONS ARE EXPECTED AT TAF SITES FROM LATE
MORNING THROUGH AFTERNOON. NORTHWEST WINDS WILL INCREASE RAPIDLY
BEHIND AN APPROACHING COLD FRONT...WITH SPEEDS AROUND 25-30KT AND
GUSTS AROUND 35-45KT FROM LATE MORNING THROUGH AFTERNOON. THINK
KLNK WILL MOST LIKELY MAINTAIN VFR CONDITIONS THROUGH THE
DAY ON THE FRINGE OF A STRATUS DECK...BUT MVFR CEILINGS ARE
LIKELY TO MOVE INTO KOFK/KOMA FOR MUCH OF THE LATE MORNING THROUGH
AFTERNOON. ISOLATED SNOW SHOWERS WILL BE IN THE VICINITY...AND
WHILE CONFIDENCE IN COVERAGE IS TOO LOW TO INCLUDE IN TAFS AT THIS
TIME...ANY SNOW SHOWERS COULD REDUCE VISIBILITY FOR A SHORT TIME.
AROUND 00Z...WINDS WILL DECREASE TO AROUND 10KT AND BACK AROUND
TO THE SOUTHWEST THROUGH THE NIGHT...AND SKIES WILL CLEAR.
MAYES
&&
.PREV DISCUSSION... /ISSUED 337 AM CST SAT JAN 18 2014/
DISCUSSION...
THE MAIN FORECAST CONCERNS ARE THE WIND EVENT TODAY AND THEN NEAR
RECORD TEMPERATURES ON SUNDAY.
EARLY MORNING WATER VAPOR IMAGERY INDICATED A SMALL BUT POTENT
SHORTWAVE TROUGH OVER NE SD. THIS SYSTEM WAS ASSOCIATED WITH
AROUND 100 M H5 HEIGHT FALLS. THE ASSOCIATED 998 MB SURFACE LOW
ON THE 09Z OBJECTIVE SURFACE ANALYSIS WAS LOCATED OVER EXTREME SE
ND. THE UPPER LEVEL SYSTEM AND ASSOCIATED SFC LOW WILL BE DROPPING
SOUTH TODAY ACROSS SW MN EARLY THIS MORNING...AND THEN THROUGH
IOWA THIS AFTERNOON. CONSISTENT WITH PREVIOUS SYSTEM THIS
WEEK THE LARGE-SCALE FORCING FOR ASCENT AND MEASURABLE PRECIP
WILL MISS OUR FA TO THE EAST...BUT OUR CWA WILL ONCE AGAIN BE IN A
FAVORABLE LOCATION FOR STRONG WINDS. MODELS ALL REMAIN CONSISTENT
IN THE 7-8 MB 3 HR SURFACE PRESSURE RISES /CURRENTLY OVER NORTHERN
ND/ WILL PUSH INTO THE FA THROUGH THE MORNING AS THE SURFACE
LOW MOVES INTO IOWA. THE 850 AND 925 MB WINDS INCREASE TO 50-55
AND 40-45 KT RESPECTIVELY. THIS ALONG WITH STEEPING LOW LEVEL
LAPSE RATES WILL ALLOW FOR STRONG WINDS TO MIX TO THE SURFACE.
PREVIOUSLY ISSUED WIND ADVISORY FOR THE ENTIRE CWA LOOKS GOOD. WE
MAY SEE A COUPLE OF LOCATIONS /SUCH AS OFK-BVN-OLU/ FLIRT WITH
HIGH WIND WARNING FOR AN HOUR WITH WIND GUSTS AS THE BEST PRESSURE
RISES MOVE THROUGH. WILL HAVE SOME GUSTS TO 48 KT FOR THESE
LOCATIONS BUT WIDESPREAD WRNG CRITERIA WINDS ARE NOT EXPECTED. AS
WITH THE THURSDAY SYSTEM...WE WILL LIKELY SEE ISO-SCT SNOW SHOWERS
DEVELOP WITH THE STEEP LOW-LEVEL LAPSE RATES AND SMALL POSITIVE
AREA IN POINT FORECAST SOUNDINGS. WE DO NOT EXPECT ANY
ACCUMULATION OR BLOWING SNOW ISSUES HERE...BUT WILL MAINTAIN THESE
SMALL POPS THROUGH EARLY AFTERNOON BEFORE THE SOUNDINGS START TO
STABILIZE.
THE CONDITIONS WILL QUIET RAPIDLY BY LATE AFTERNOON AND THE WIND
ADVISORY MAY BE ABLE TO BE CANCELLED EARLIER THAN ITS CURRENT 6
PM TIME FRAME AS THE SYSTEM SHIFTS EAST AND THE LOW LEVEL FLOW
BACKS TO THE WEST. THIS SHOULD SET UP A VERY FAVORABLE PATTERN FOR
WARMING ON SUNDAY. MODELS CONTINUE TO INITIALIZE WITH SNOW COVER
OVER THE ERN 2/3 OF THE FA AND THIS IS IN ERROR AND THUS GRIDDED
AND MOS PRODUCTS ARE WAY TO COOL WITH TEMPERATURES. MIXING TO
AROUND 925 MB PRODUCED HIGHS IN THE 60S WEST AND 50S EAST. WE WILL
LIKELY FALL SHORT OF RECORDS AT ALL 3 SITES THOUGH BUT STILL WELL
ABOVE NORMAL.
TEMPERATURES ARE THE MAIN FORECAST CONCERN THROUGH THE EXTENDED
PERIOD AS A BACK DOOR COLD FRONT PUSHES INTO THE FA ON MONDAY. THE
MODELS ARE A TOUCH SLOWER WITH THIS FRONT THAN PREVIOUS RUNS AND
THUS WE MAY SEE TEMPERATURES WARM THROUGH THE FIRST HALF OF MONDAY
BEFORE FALLING IN THE AFTERNOON. THUS WE HAVE INCREASED HIGHS
MOST AREAS FOR MONDAY. BOTH THE NAM AND GFS ADVERTISE STRONG 925
MB FRONTOGENESIS AS THIS BOUNDARY SLIDES INTO THE FA AND THIS MAY
ALLOW FOR SOME LIGHT SNOW SHOWERS AGAIN LATE MONDAY AFTERNOON IN
THE NORTH...CONTINUING INTO THE EVENING HOURS BUT AGAIN WE DO NOT
EXPECT ACCUMULATIONS. THIS BOUNDARY WILL OSCILLATE ACROSS THE FA
THROUGH THE REST OF THE EXTENDED. WED NIGHT AND THU LOOK TO BE THE
COLDEST PERIODS OF THE EXTENDED BEFORE TEMPERATURES START TO
MODERATE TOWARD NEXT WEEKEND.
BOUSTEAD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR NEZ015-033-034-043>045-050>053-065>068-078-088>093.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-016>018-
030>032-042.
IA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR IAZ043-055-056-069-079-080-090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 402 AM CST SAT JAN 18 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 402 AM CST SAT JAN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
The wind gust was measured in Duncan, but several high wind reports were received across Platte County including a 60 mph wind gusts 2 miles northwest of Columbus and a 58 mph wind gust was measured by the AWOS at the Columbus airport.
Estimate based on surrounding observing equipment.
Estimate based on surrounding observing equipment.
Estimate based on surrounding observing equipment.
The strong winds produced some light damage across parts of the Omaha metro area including a Dairy Queen under construction in Elkhorn and the roof of a Douglas County West Pre-School being pealed back. Other reports included shingles being blown off of houses.
Reports from social media indicated frequent gusts to 60 mph in David City with a good deal of blowing dust.
Estimate based on surrounding observing equipment.
Estimate based on surrounding observing equipment.
Isolated power outages were caused by downed power lines due to the strong winds.
Estimate based on surrounding observing equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483717, 483718, 486601, 486602, 483721, 486603, 483723, 483724, 483726, 486605, 486606, 483722, 483728, 486604, 483720.